What do we mean by delirium? Also called the acute confusional state, delirium is a medical condition that results in confusion and other disruptions in thinking and behavior, including changes in perception, attention, mood and activity level. Individuals living with dementia are highly susceptible to delirium. Unfortunately, it can easily go unrecognized even by healthcare professionals because many symptoms are shared by delirium and dementia. Sudden changes in behavior, such as increased agitation or confusion in the late evening, may be labeled as “sundowning” and dismissed as the unfortunate natural progression of one’s dementia.
When is a change in behavior delirium and not part of dementia? In dementia, changes in memory and intellect are slowly evident over months or years. Delirium is a more abrupt confusion, emerging over days or weeks, and represents a sudden change from the person’s previous course of dementia. Unlike the subtle decline of Alzheimer’s disease, the confusion of delirium fluctuates over the day, at times dramatically. Thinking becomes more disorganized, and maintaining a coherent conversation may not be possible. Alertness may vary from a “hyperalert” or easily startled state to drowsiness and lethargy. The hallmark separating delirium from underlying dementia is inattention. The individual simply cannot focus on one idea or task.
What if you suspect delirium? First, tell your doctor. Delirium may be the first and perhaps only clue of medical illness or adverse medication reaction in the Alzheimer’s individual. Be prepared to list all medications, and mention any that were recently stopped. Report such “clues” as a change in bowel or bladder habits, ankle swelling, respiratory symptoms, pain or fever. Secondly, create a safe and soothing environment to help improve the course of delirium: keep the room softly lit at night, turn off the television and remove other sources of excess noise and stimulation. The reassuring presence of a family member, friend, or a professional often prevents the need to medicate. And lastly, tread lightly with medications. Sedatives, sleeping medications and other minor tranquilizers play a very limited role in delirium management unless a patient is experiencing drug withdrawals. When severe delirium poses an immediate threat to health or safety, specific antipsychotic medication such as haloperidol (Haldol) seems to offer benefit. “But be careful,” advises Elizabeth Landsverk. M.D., director of ElderConsult in Burlingame, California. “Haldol can be problematic in some folks, especially with Parkinson’s disease.” Dr. Landsverk recommends seeking consultation with a Geriatrician or Geriatric Psychiatrist if possible, because they often know what medications to keep and what to remove, what interventions help and which will cause more agitation in older adults.
Prevention of Delirium
Avoid illness through smoking cessation, a balanced diet, regular exercise, adequate hydration and vaccinations to prevent influenza and pneumonia.
Avoid alcohol in any amount.
Exercise caution with medication, especially sleep aids, and periodically ask the physician for a “medication review.”
Eliminate or reduce the use of the following medications: Antihistamines (e.g., diphenhydramine) Bladder relaxants Intestinal antispasmodic Centrally-acting blood pressure medicines (e.g., clonidine, methyldopa) Muscle relaxants Anticholinergics (drugs with atropine-like effects) Opioids (e.g., codeine, hydrocodone, morphine) Anti-nausea medication Benzodiazepine type sedatives
The following interventions appear to reduce the risk of delirium during hospitalization:
Early mobilization after surgery (e.g., walking, getting up in a chair)
Assisting the individual with eating
Round-the-clock acetaminophen for surgical pain (may lessen the need for stronger drugs)
Minimizing bladder catheter use
Avoiding physical restraints
Avoiding multiple new medications
Hydration – encourage and assist with fluids
Normalizing the environment (e.g., pictures from home, familiar objects, cognitively stimulating activities and reminders, visits from family members)
Providing sensory devices if needed (glasses, hearing and visual aides from home)
Causes of Delirium
An acute medical illness, such as a urinary tract infection or influenza
A "brain event," such as stroke or bleeding from an unrecognized head injury
An adverse reaction to a medication, mix of medications or to alcohol
Withdrawal from abruptly stopping a medication, alcohol or nicotine
Factors That Increase Susceptibility for Delirium
Normal brain aging
Prior stroke or brain injury
Alzheimer’s disease or a related dementia
Indwelling bladder catheter
Electrolyte (blood salt) imbalance
Use of certain medications (see Prevention sidebar)